Document Type: Letter to Editor

Authors

1 Assistant Professor, Department of Medical Toxicology and Forensic Medicine, Urmia University of Medical Sciences, Urmia, Iran

2 General Practitioner, Urmia Health Center, Urmia, Iran

Abstract

To the Editor;
Tramadol, a synthetic opioid is mainly used to treat acute and chronic pain. Although this drug is not an over-the-counter medication, it has been illicitly accessible to and abused by opium addicts (1-3). Studies showed excessive and widespread use of tramadol in Iran (1-4). Tramadol may cause constipation, drowsiness, tachycardia and respiratory distress, while the most severe complications of tramadol overdose include refractory seizures, rhabdomyolysis and renal failure (1-5). These serious complications may occur in sequence in tramadol overdose, as seizure can induce rhabdomyolysis, and renal failure mostly results from rhabdomyolysis (2,3). It has been reported that seizure develops in approximately one-third of cases with tramadol overdose (1,3,4).
Rhabdomyolysis is likely to occur following multiple seizures (2,5). Clinical diagnostic triad of rhabdomyolysis is muscle weakness, muscle pain and dark urine (6,7). Presence of myoglobinuria is highly suggestive of rhabdomyolysis, though it is not adequately sensitive. The level of serum creatine phosphokinase (CPK) has been considered as the most reliable diagnostic test for rhabdomyolysis (6). Over 5 times increase in serum CPK in the presence of muscular symptoms, establishes the diagnosis of rhabdomyolysis (6). Among poisonings, the most common causes of rhabdomyolysis are opium, alcohol and tramadol (2,3,5,7). Rhabdomyolysis results in rise of CPK, hyperkalemia, arrhythmia, disseminated intravascular coagulation and renal failure. Highly increased CPK has been shown to be related to rise of serum creatinine and subsequently renal failure (6). Rhabdomyolysis can be treated by aggressive hydration and sodium bicarbonate (6). The overall prognosis depends on rapidness of diagnosis and treatment (6,7) For patients with tramadol-induced seizures and highly increased CPK, the possibility of development of rhabdomyolysis should always be taken into account.

Keywords

How to cite this article: Majidi M, Nekoueifard S. Seizure and Rhabdomyolysis: Serious Complications of Tramadol Overdose. Asia Pac J Med Toxicol 2014;3:90.

To the Editor;

Tramadol, a synthetic opioid is mainly used to treat acute and chronic pain. Although this drug is not an over-the-counter medication, it has been illicitly accessible to and abused by opium addicts (1-3). Studies showed excessive and widespread use of tramadol in Iran (1-4). Tramadol may cause constipation, drowsiness, tachycardia and respiratory distress, while the most severe complications of tramadol overdose include refractory seizures, rhabdomyolysis and renal failure (1-5). These serious complications may occur in sequence in tramadol overdose, as seizure can induce rhabdomyolysis, and renal failure mostly results from rhabdomyolysis (2,3). It has been reported that seizure develops in approximately one-third of cases with tramadol overdose (1,3,4).

Rhabdomyolysis is likely to occur following multiple seizures (2,5). Clinical diagnostic triad of rhabdomyolysis is muscle weakness, muscle pain and dark urine (6,7). Presence of myoglobinuria is highly suggestive of rhabdomyolysis, though it is not adequately sensitive. The level of serum creatine phosphokinase (CPK) has been considered as the most reliable diagnostic test for rhabdomyolysis (6). Over 5 times increase in serum CPK in the presence of muscular symptoms, establishes the diagnosis of rhabdomyolysis (6). Among poisonings, the most common causes of rhabdomyolysis are opium, alcohol and tramadol (2,3,5,7). Rhabdomyolysis results in rise of CPK, hyperkalemia, arrhythmia, disseminated intravascular coagulation and renal failure. Highly increased CPK has been shown to be related to rise of serum creatinine and subsequently renal failure (6). Rhabdomyolysis can be treated by aggressive hydration and sodium bicarbonate (6). The overall prognosis depends on rapidness of diagnosis and treatment (6,7) For patients with tramadol-induced seizures and highly increased CPK, the possibility of development of rhabdomyolysis should always be taken into account.

  1. Taghaddosinejad F, Mehrpour O, Afshari R, Seghatoleslami A, Abdollahi M, Dart RC. Factors related to seizure in tramadol poisoning and its blood concentration. J Med Toxicol 2011;7:183-8.
  2. Afshari R, Ghooshkhanehee H. Tramadol overdose induced seizure, dramatic rise of CPK and acute renal failure. J Pak Med Assoc 2009;59:178.
  3. Dalir-Rad M, Majidi M, Ebrahimi E. Evaluation of Demographic Factors and Renal Function Indices in Acute Tramadol Intoxicated Patients Admitted to Ayatollah Taleghani Hospital, Urmia, Iran [MD thesis]. Urmia: Urmia University of Medical Sciences; 2014.
  4. Shadnia S, Soltaninejad K, Heydari K, Sasanian G, Abdollahi M. Tramadol intoxication: a review of 114 cases. Hum Exp Toxicol 2008;27:201-5.
  5. Majidi M, Nekouei-Fard S. Refractory seizures in tramadol poisoning. Iran J Toxicol Forthcoming 2014.
  6. Cervellin G, Comelli I, Lippi G. Rhabdomyolysis: historical background, clinical, diagnostic and therapeutic features. Clin Chem Lab Med 2010;48:749-56.
  7. Prendergast BD, George CF. Drug-induced rhabdomyolysis--mechanisms and management. Postgrad Med J 1993;69:333-6.